Florida, 2003

Damaging Wind in Florida, June 28, 2003

June 28, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 1:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 28, 1:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SAT JUN 28 2003

CURRENT...SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE AS
AFTERNOON HEATING KICKS IN AND MOISTURE SURGES NORTHWARD FROM THE
TROPICS. EXPECT THIS TREND TO CONTINUE INTO THE OVERNIGHT HOURS AS
VORT MAX ASSOCIATED WITH TROPICAL MOISTURE MOVES NORTH THROUGH THE
CWA.

FORECAST GETS TRICKIER ON SUNDAY AS MODELS BEGIN TO DIVERGE. ETA HAS
RELATIVELY NARROW MOISTURE AXIS WHICH IT MOVES INTO SOUTHERN GEORGIA
FOR SUNDAY WITH SLIGHTLY LESS MOISTURE OVER NORTH FLORIDA. GFS KEEPS
BROAD AREA OF DEEPEST MOISTURE ACROSS ENTIRE CWA. AM WARY OF GFS
HANDLE OF TROPICAL SYSTEM SO AM LEANING TOWARDS ETA. WITH THIS IN
MIND BELIEVE HIGHEST POPS TO BE OVER GEORGIA EARLY WITH SEA BREEZE
CONVECTION SETTING UP IN AFTN ALONG EAST COAST.

BEYOND SUNDAY...FORECAST DEPENDS ON FUTURE EVOLUTION OF TROPICAL
BLOB OVER YUCATAN. ETA TAKES THE SYSTEM SLOWLY TOWARDS TEXAS BY
MONDAY...CANADIAN TAKES STRONGER LOW INTO LOUISIANA SUNDAY NIGHT...
AND NOT TO BE OUTDONE...THE GFS DOES BOTH WITH ONE PIECE OF ENERGY
MOVING INTO LOUISIANA TOMORROW NIGHT AND ANOTHER PIECE INTO TEXAS BY
MONDAY NIGHT. NOGAPS APPEARS TO SUPPORT THE CANADIAN BUT NOT NEARLY
AS STRONG. 12Z UKMET LENDS CREDENCE TO THE ETA. FOR FORECAST...WILL
LEAN TOWARDS SLOWER FURTHER WEST SOLUTION. THIS SHOULD KEEP BULK OF
MOISTURE AND FORCING TO THE WEST LEAVING THE SEABREEZE AS THE MAIN
CONVECTIVE TRIGGER EARLY IN THE WEEK. GENERALLY WEST OR SOUTHWEST
FLOW WILL FAVOR EAST COAST AREAS SO WILL HAVE HIGHEST POPS THERE.
LATER IN THE WEEK REMNANT TROPICAL MOISTURE MAY MOVE BACK INTO AREA
ALONG A FRONTAL BOUNDARY KEEPING CHANCE POPS IN THE FORECAST.

MARINE...TROPICAL SYSTEM SHOULD REMAIN FAR ENOUGH WEST NOT TO HAVE
SIGNIFICANT IMPACT ON COASTAL WATERS. NO HEADLINES PLANNED.

FIRE WX...NO CONCERNS.

FCSTID =   25
AMG   71  86  71  90 /  60  60  20  40
SSI   74  84  75  88 /  60  60  20  40
JAX   72  87  72  90 /  60  60  30  40
SGJ   74  87  75  88 /  50  60  30  40
GNV   71  89  71  91 /  60  50  30  30
OCF   72  90  72  90 /  50  50  30  30

.JAX...
FL...NONE.
GA...NONE.

CAMP/ZAPPE
Hazardous weather outlook, Jun 28, 12:30 PM EST, 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
INCREASING MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND CONTINUING INTO
TONIGHT. WHILE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS... GUSTY WINDS...DANGEROUS LIGHTNING...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...SHOWERS AND
THUNDERSTORMS WILL BE MORE NUMEROUS ON SUNDAY. RAINFALL COULD BECOME
HEAVY AT TIMES ON SUNDAY CAUSING PONDING OF WATER ON ROADWAYS AND
POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. IN
ADDITION...DESPITE THE DRYING TREND EXPERIENCED OVER THE PAST
WEEK...SOME AREA RIVERS REMAIN AT HIGH LEVELS AND MAY APPROACH FLOOD
STAGE WITH ADDITIONAL RAINFALL THIS WEEKEND. PLEASE REFER TO RIVER
STATEMENTS FROM THIS OFFICE FOR THE LATEST INFORMATION THROUGH THE
WEEKEND. CHANCES FOR DAILY SHOWERS AND THUNDERSTORMS WILL BE NEAR OR
ABOVE SEASONAL NORMALS THROUGHOUT THE WEEK. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jun 28, 12:46 PM EST, 14 minutes before
FLZ025-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
146 PM EDT SAT JUN 28 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY VALID
UNTIL 215 PM EDT...

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF DOWNTOWN
JACKSONVILLE...MOVING NORTH AT 25 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND TALLYRAND...DOWNTOWN JACKSONVILLE...
ARLINGTON...JACKSONVILLE INTERNATIONAL AND OCEANWAY THROUGH 215 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

ZAPPE

The radar

The Jacksonville radar (KJAX), 15 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 28, 1:00 PM EST
Where
Duval County, Jacksonville
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
30.350, -81.667

Roof ripped off apartment with subsequent rainfall flooding of structure. Roof landed 30 feet away in back yard. One female, age 65, transported to Shands Hospital, Jacksonville. Source Florida Times Union, 6/29/03.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361137.